Florida, 2008

Hail in Florida, June 28, 2008

June 28, 2008 · NWS MLB · 2 events in 2 counties and zones

Sea breeze thunderstorms produced hail in Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze thunderstorms produced hail in Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 28, 1:35 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 28, 1:35 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT SAT JUN 28 2008

.DISCUSSION...

CURRENT/REST OF THE AFTERNOON...ECSB HAS BEEN CONVECTIVELY INACTIVE
THUS FAR...SAVE FOR A FEW SHRA DOWN ACROSS ST LUCIE/MARTIN COS. WCSB
MUCH MORE ACTIVE WITH SCT CLUSTERS OF CONVECTION FORMING NEAR THE FL
BIG BEND AND MOVING E-ESE TWD OUR NRN CWA COS (LAKE/VOLUSIA). EXPECT
THESE STRONGER STORMS TO CONTINUE DEVELOPING/PROPAGATING ESEWD INTO
THE NRN CWA INITIALLY...WITH ADDITIONAL BDRY INTERACTIONS CARRYING
STORMS FARTHER SOUTH TWD METRO ORL...THE CAPE AND PSBL AS FAR SOUTH
AS A LK KISM-KMLB LINE. MAY ALSO SEA A FEW STORMS AROUND LAKE OKEE
AS SEA/LL BREEZE INTERACTIONS OCCUR LATER THIS AFTERNOON.

OVERNIGHT...EXPECT DIURNAL CONVECTION TO PUSH OFFSHORE AND WIND DOWN
BY 02Z OR SO. SKIE BECMG PARTLY CLOUDY AFTER MIDNIGHT.

SUN...SIMILAR SYNOPTIC SETUP AS TODAY WILL BE IN PLACE TOMORROW.
SURFACE RIDGE AXIS WILL RESIDE OVER CENTRAL FLORIDA WITH ECSB
DEVELOPMENT OCCURRING FASTER AND PUSHING FURTHER INLAND OVER THE
SOUTHERN SPACE AND TREASURE COAST. PW VALUES WILL CONTINUE TO BE
AROUND 1.8 TO 1.9 WITH PLENTY OF INSTABILITY OVER THE AREA FOR
ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS. INITIAL
DEVELOPMENT EXPECTED ALONG ECSB IN THE SOUTH WITH WEST AND EAST
COAST SEA BREEZE INTERACTIONS FURTHER NORTH.

MON-TUES...UPPER LEVEL TROUGH WILL BUILD DOWN OVER THE EASTERN CONUS
MON THROUGH TUES AND WILL PUSH UPPER LEVEL RIDGE FURTHER SOUTH.
MODELS SHOWING A SERIES OF S/W DISTURBANCES RIDING AROUND THE BASE
OF THE TROUGH WHICH WILL SUPPORT LIFT ALONG SEA BREEZE FOR SCATTERED
THUNDERSTORM DEVELOPMENT EACH AFTERNOON.

WED-SAT (PREVIOUS DISCUSSION)...INFLUENCE OF TROF WILL BEGIN TO WANE
DURING THE MID WEEK AND DLM RIDGE WILL AGAIN BECOME ESTABLISHED OVER
THE PENINSULA. AS THIS OCCURS...WILL TREND TOWARD A PATTERN OF
STORMS INITIALLY DEVELOPING NEAR THE EAST COAST EARLY AFTERNOON AS
THE SEA BREEZE DEVELOPS THEN FOCUS FOR SCATTERED STORMS SHIFTING
INLAND THROUGH THE LATE AFTERNOON WITH THE SEA BREEZE.

&&

.AVIATION...SCT IFR TSRA MNLY OVER THE NRN/INTR AERODROMES ENDING
AROUND 02Z (THOUGH HAVE GONE WITH MORE CONSERVATIVE 2-HR DURATIONS
AT ANY ONE TAF SITE)...FOLLOWED BY DCRS IN CLDS BY ABOUT 04Z OR SO.

&&

.MARINE...SURFACE HIGH PRESSURE RIDGE AXIS OVER THE AREA WILL
CONTINUE MAINLY SOUTHERLY (S-SW FROM BREVARD NORTH/S-SE TO THE SOUTH)
FLOW OVER THE COASTAL WATERS WITH WINDS AOB 15 KNOTS. SEAS WILL BE
AROUND 3 FEET OR LESS. MAIN CONCERN FOR BOATERS WILL CONTINUE TO BE
SCATTERED THUNDERSTORMS OVER THE COASTAL WATERS FOR THE NEXT SEVERAL
DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  92  75  91 /  30  50  20  50
MCO  73  94  74  92 /  30  50  20  40
MLB  74  91  74  89 /  30  50  20  40
VRB  74  91  74  89 /  20  30  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

CRISTALDI/WEITLICH
Hazardous weather outlook, Jun 28, 10:00 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT SAT JUN 28 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1100 AM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS ARE FORECAST ONCE AGAIN DURING THE
AFTERNOON AND EARLY EVENING AS THE EAST COAST SEA BREEZE DEVELOPS
AND PUSHES INTO THE INTERIOR. STORMS WILL INCREASE IN COVERAGE AND
INTENSITY DURING THE PEAK HEATING OF LATE AFTERNOON AS THEY BEGIN
TO INTERACT WITH STORMS WHICH ARE EXPECTED TO DEVELOP OUT AHEAD
OF THE WEST COAST SEA BREEZE. STORM MOTION IS EXPECTED TO BE TOWARD
THE EAST AT 5 TO 10 MPH.

THE PRIMARY HAZARDS FROM THE STORMS WILL BE FREQUENT...DEADLY CLOUD
TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS..LOCALLY HEAVY RAIN
AND HAIL. THE HIGHEST RISK OF STORMS WILL BE OVER THE INTERIOR FROM
AROUND LAKE OKEECHOBEE NORTH ACROSS THE GREATER SANFORD AND ORLANDO
AREAS...TO AROUND THE OCALA FOREST AND LAKE GEORGE...AND EASTWARD TO
THE VOLUSIA COUNTY COAST.

...FLOOD IMPACT...
SLOW EASTWARD MOVEMENT OF STORMS WILL PRODUCE RAINFALL AMOUNTS IN
EXCESS OF TWO INCHES IN A 60 TO 90 MINUTE PERIOD...CAUSING TEMPORARY
INUNDATION OF LOW LYING AREAS...UNDERPASSES AND POORLY DRAINED AREAS.

...RIP CURRENT IMPACT...
THERE WILL BE A MODERATE THREAT FOR RIP CURRENTS TODAY DUE TO LONG
PERIOD EASTERLY SWELLS. LOCAL BEACH PATROLS INDICATE SOME RESCUES
TOOK PLACE FRIDAY ALONG THE VOLUSIA COUNTY COAST.

ALWAYS CHECK WITH THE BEACH PATROL BEFORE ENTERING THE WATER...AND
SWIM ONLY WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
BOATERS ON THE NEARSHORE WATERS PRIMARILY FROM CAPE CANAVERAL
NORTH SHOULD KEEP AN EYE TO THE WEST FOR LIGHTNING STORMS COMING
OFF THE MAINLAND FROM LATE AFTERNOON THROUGH THE EARLY EVENING
HOURS. MAIN HAZARDS WILL BE WIND GUSTS OF 35 KNOTS OR GREATER AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON. THE PRESENCE
OF AN UPPER LEVEL DISTURBANCE MAY ADD TO STORM STRENGTH DURING THE
EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

CRISTALDI

In the hours before

Special weather statement, Jun 28, 1:48 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT SAT JUN 28 2008

FLZ044-281930-
NORTHERN LAKE COUNTY-
248 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS EXPECTED TO MOVE INTO NORTHWESTERN LAKE
COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG STORMS LOCATED 10 MILES NORTHWEST OF THE VILLAGES
...AND MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE LADY LAKE...THE
VILLAGES AND FRUITLAND PARK.

THE PRIMARY THREATS FROM THIS STORM WILL BE CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE
CLOUD TO GROUND LIGHTNING STRIKES. EXCESSIVE LIGHTNING IS DEFINED
AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN
AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND
IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE
DANGERS OF LIGHTNING.

CRISTALDI
Special weather statement, Jun 28, 2:31 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
331 PM EDT SAT JUN 28 2008

FLZ047-282000-
SOUTHERN BREVARD COUNTY-
331 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL BREVARD COUNTY...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER PALM BAY...MOVING SOUTHWEST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

JP
Special weather statement, Jun 28, 2:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT SAT JUN 28 2008

FLZ059-064-282000-
MARTIN-ST. LUCIE-
335 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS AFFECTING NORTHWEST MARTIN COUNTY...SOUTH
CENTRAL ST. LUCIE COUNTY...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS OVER EXTREME SOUTH CENTRAL ST. LUCIE COUNTY AND
NORTHWESTERN MARTIN COUNTY...MOVING WEST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

JP
Special weather statement, Jun 28, 2:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
343 PM EDT SAT JUN 28 2008

FLZ041-044>046-141-144-147-282045-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
343 PM EDT SAT JUN 28 2008

...THUNDERSTORMS WILL INCREASE IN COVERAGE...SOME WILL BECOME
STRONG...A FEW POSSIBLY SEVERE...

AT 340 PM EDT...THE EAST COAST SEA BREEZE WAS MOVING INLAND AS
THUNDERSTORMS AND OUTFLOW BOUNDARIESWERE APPROACHING FROM THE WEST.
AN INCREASE IN THE COVERAGE AND INTENSITY OF STORMS IS EXPECTED AS
THESE FEATURES COLLIDE OVER PORTIONS OF VOLUSIA...LAKE...SEMINOLE
AND ORANGE COUNTIES. STORM MOVEMENT WILL BE TOWARD THE EAST OOR
SOUTHEAST AROUND 10 MPH...TOWARD BREVARD COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

KELLY

The radar

The Tampa radar (KTBW), 120 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lake

When
June 28, 3:30 PM EST
Where
Lake County, 3.64 mi W of Ferndale
Measured
0.75 in hail
Reported by
State Official
Coordinates
28.620, -81.760

A state official reported nickel size hail.

Hail, Volusia

When
June 28, 4:13 PM EST
Where
Volusia County, 0.6 mi W of Ormond Beach
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.280, -81.060

Law enforcement relayed a report of nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121383, 121385.